Fri | Nov 24, 2017

Dear Doc | Can masturbation kill my nature?

Published:Sunday | October 22, 2017 | 12:00 AM

 

Q Dear Doc, I have been masturbating from as far back as puberty. I am now 21 years old and I realise that even though I am sleeping regularly, I always feel exhausted. I also realise that when I am having sex, erections become soft and weak. I have not been having intimacy regularly, but for the few times I do, it was not much fun because of how quickly I orgasmed. It seems as if I am losing interest in sex and prefer masturbation. I am trying very hard to overcome this addiction. Please give me your advice so as to get over my exhaustion and sexual deficiency.

A Masturbation is a common practise during adolescence and for some young adults, both male and female. There is no medical evidence that it affects one's health, however, excessive indulgence in this practise can lead to exhaustion and sleepiness as you described. Getting more involved in social activities with your peers, or taking up a sport or hobby may be of help.

 

Pelvic pain, discomfort

 

Q I am 46 years old I did a partial hysterectomy in 2014. A few months ago, I noticed that I was experiencing pain during sex. I was concerned, but I ignored it until a few days later I started having severe pain in my pelvis, lower back, and pressure in my vagina that makes me want to urinate. I checked with my doctor and she sent me to do an ultrasound. The results revealed that I have a cyst on my right ovary with about 30 ml of fluid around the ovary and it seems that it was leaking. All she prescribed for me were some pain killers and to repeat the ultrasound in 6-12 weeks. I am still in pain and I don't know what to do. Could you help me please?

A Your doctor's approach to treatment is in keeping with present protocol. Perhaps more potent pain killers may be of benefit. Pelvic infection can also cause persistent pain, this can be resolved by a course of antibiotics.

 

Immature man

 

Q Dear Doc, good day. I am a young woman in my early 20s working and I have a son. I am still living with his father who is also in his 20s. But sometimes I find it so frustrating to be here with him. He is a person who I would say likes to build a vibes - loves to smoke and drink.

I cheated on him once and regretted it because he's a nice person, but I think he has not grown up as yet. He does not know his role as man of the house. Basically, I do everything around the house I'm not complaining, but I would just like him to help out sometimes.

I want to end the relationship but I find it hard to do so. I have moved out a few times, yet I am still here. Can you tell me why this is?

A You need to understand that no human is perfect, so every relationship will have challenges. The fact that you believe that he is a nice person is a plus for the relationship. I do not think he can read your mind, so you should tell him that you need help around the house as a lot of men see this as a woman's job.

The fact that you left and returned several times, suggests that you are not ready to end the relationship.

Communication can solve many relationship issues. Sometimes seeing a counsellor gives a different perspective - if talking things over with each other is not helpful. Get an appointment for both of you to see a certified counsellor as soon as possible.

 

Concerns about Postinor 2

 

Q Good day, Doc. A friend of mine recently took Postinor 2, and she has been seeing brown spots in her underwear. She tells me that she has menstrual symptoms like tender breasts and a slight bloat. She is not sure whether to take a pregnancy test considering the fact that an early test may give inaccurate results. Could this be a sign of her period or implantation Doc?

Also, what exactly will Postinor 2 do to her menstrual cycle? Can this brown discharge be taken care of and how long does it last for?

A Postinor 2 (the morning after pill) is an emergency contraceptive that to be effective must be taken within 72 hours of having unprotected sex. The second pill should be taken 12 hours after the first. Tenderness in the breast and bloating can occur before a period, but are also seen in pregnancy, so your friend should do the pregnancy test especially if the instructions for taking the postinor was not strictly adhered to.

Postinor 2 prevents pregnancy by delaying or stopping ovulation so no fertilisation will occur despite the presence of sperm. Once the egg is released and fertilised, Postinor cannot prevent it's implantation in the womb. There are other pills that do this.

The brown discharge is usually a sign of old blood mixed with vaginal and cervical mucous. This could be due to an after effect of the Postinor 2, or a sign of implantation, so it is imperative that a pregnancy test be done. If the test is negative, but her regular period does not return seven to 10 days after taking the Postinor, she should see her doctor.

 

Facial hair woes

 

Q Dear Doc, I'm a female in my mid 20s and I'm rather embarrassed by the fact that I have facial hair. It really does annoy me. I fear that as the years go by, it will take over my entire neck and lower parts of my face. I usually remove them using a tweezer until I realised they were popping up more. I now use a pair of scissors to clip them. Is there any procedure here in Jamaica that I can do to remove them? I desperately want to.

A The condition you refer to is known as male patterned hirsutism which can be socially embarrassing. Treatment is widely available locally from dermatologists and some cosmetologists. They will discuss the method that is best for you.

This pattern of hirsutism usually has an underlying cause which needs to be addressed, so it's' not just about removing the hair. The commonest cause locally is polycystic ovarian syndrome (PCOS) an imbalance of sex hormones where the male hormone dominates. Malignant tumours that produce male hormone can also cause this so be sure to have that ruled out.

 

Tired of the fights

 

Q Hi doc, I am currently dating a man who lives at home with his children's mother. We love each other very much, but fight a lot. He is very insecure and claims he doesn't trust me around other men. Why? I don't know. Not to toot my own horn, but I am very attractive and have a very nice personality. I can't talk to any other male but him, and he accuses me of cheating all the time. I have never cheated on him because I am satisfied in all areas of the relationship, but at times, I feel like letting go as I am tired of the wrong accusations and fights.

A I am not sure if It's a typo, but you wrote that this man you are with "lives with his children's mother". Are they still in an intimate relationship? If so, then this seems to be a case of the pot calling the kettle black!

Situations like these are not ideal, and always lead to more trouble. Perhaps it may be better for you to find a man of your own who is unattached and able to offer you a commitment.

deardoc@gleanerjm.com